Clinical pattern of toxicity associated with the novel synthetic cathinone mephedrone

@article{Wood2010ClinicalPO,
  title={Clinical pattern of toxicity associated with the novel synthetic cathinone mephedrone},
  author={David M. Wood and Shaun L Greene and Paul I Dargan},
  journal={Emergency Medicine Journal},
  year={2010},
  volume={28},
  pages={280 - 282}
}
Background There is evidence of increasing use of the synthetic cathinone mephedrone (4-methylmethcathinone), particularly amongst clubbers. However, there have only two single case reports of mephedrone toxicity. The aim of this study is to report the pattern of clinical toxicity seen with mephedrone use. Case Series We describe 15 patients who presented to our Emergency Department following self-reported mephedrone use. Significant clinical features seen included agitation in 53.3… 
The adverse consequences of mephedrone use: a case series
TLDR
Severe agitation was the most common presenting problem, with 40% of individuals developing psychotic symptoms and a further 20% reporting low mood and suicidality, and one person died by suicide.
Mephedrone (4-methylmethcathinone): What is new in our understanding of its use and toxicity
  • D. Wood, P. Dargan
  • Biology
    Progress in Neuro-Psychopharmacology and Biological Psychiatry
  • 2012
Mephedrone (4-methylmethcathinone; ‘meow meow’): chemical, pharmacological and clinical issues
TLDR
A state-of-the-art review on mephedrone history and prevalence of misuse, chemistry, pharmacology, legal status, product market appearance, clinical/management and related fatalities is provided.
Acute Methylenedioxypyrovalerone Toxicity
TLDR
The majority of patients presenting to the hospital after abusing MDPV have severe sympathomimetic findings requiring hospitalization, and a number of these patients require inpatient psychiatric care after their acute presentation.
Case series of individuals with analytically confirmed acute mephedrone toxicity
TLDR
These analytically confirmed acute mephedrone toxicity presentations had clinical features of toxicity consistent with an acute sympathomimetic toxidrome, similar to the pattern of toxicity seen with other sympathominetic recreational drugs such as 3,4-Methylenedioxymethamphetamine and cocaine.
Mephedrone-related fatalities in the United Kingdom: contextual, clinical and practical issues.
TLDR
This chapter explores the context(s) and evolution of mephedrone use in the UK, and the circumstances in which these fatalities occurred, with particular attention to the settings in whichThese incidents took place, their symptomatology and physical characteristics; intervention/treatment opportunities; and toxicological and pathological findings.
[Mephedrone, the new designer drug of abuse: pharmacokinetics, pharmacodynamics and clinical and forensic issues].
TLDR
This article aims to review the state-of-the-art literature of mephedrone, particularly its chemical structure, forms of presentation, pharmacokinetics, pharmacodynamics, acute intoxications, diagnosis and therapy of intoxications.
Seizures and Hyponatremia Related to Ethcathinone and Methylone Poisoning
TLDR
A 22-year-old woman brought to the emergency department following several episodes of tonicoclonic seizures, a few hours after ingesting “legal ecstasy” was found to have severe hyponatremia that was corrected with hypertonic saline.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 35 REFERENCES
Recreational Use of Mephedrone (4-Methylmethcathinone, 4-MMC) with Associated Sympathomimetic Toxicity
TLDR
This is the first case of isolated 4-MMC toxicity, with confirmatory analytical findings, and it is important that clinical toxicologists and emergency physicians work together to ensure a better understanding of the toxicity of novel/emerging drugs such as 4-methcathinone.
Toxic effects of BZP-based herbal party pills in humans: a prospective study in Christchurch, New Zealand.
TLDR
The results of this study indicate that BZP can cause unpredictable and serious toxicity in some individuals, and should be carefully considered in any discussion on the legal status of piperazine-based party pills.
A review of the neuropharmacological properties of khat
  • A. Feyissa, J. Kelly
  • Medicine
    Progress in Neuro-Psychopharmacology and Biological Psychiatry
  • 2008
Khat consumption: a pharmacological review.
Tweaking, bombing, dabbing and stockpiling: the emergence of mephedrone and the perversity of prohibition
Significant changes in British recreational drug use were seen throughout 2009, with the emergence and rapid growth in the availability and use of substituted cathinones or ‘M‐Cats’ (most notably
Mechanism of action of cathinone: the active ingredient of khat (Catha edulis).
  • N. B. Patel
  • Biology, Psychology
    East African medical journal
  • 2000
TLDR
The experimental work shows that cathinone is a liable substance, structually related to Amphetamine, and similarly to amphetamine, increases the levels of dopamine in the brain by acting on the cathecholaminergic synaspes, Hence the psychostimulant effect of khat can be accounted for by the mechanism of cathin one, which is considered to be its main active ingredient.
Khat: an amphetamine-like plant material.
TLDR
It has been shown that (-)-cathinone acts by the same mechanism as (+)-amphetamine, i.e., by inducing release at physiological catecholamine storage sites, indicating that khat must be considered an amphetamine-like material.
Five-year trends in patterns of drug use among people who use stimulants in dance contexts in the United Kingdom.
TLDR
This purposively sampled population study has yielded time trend data broadly consistent with other indicators, where they exist, and also has demonstrable potential to identify new drug trends.
Improvement in the management of acutely poisoned patients using an electronic database, prospective audit and targeted educational intervention
TLDR
An electronic clinical toxicology database to prospectively collect all aspects of clinical information on poisoned-patient presentations enabled design and implementation of targeted educational interventions to address shortfalls in patient management, and led to significant improvements in the clinical care of acutely poisoned patients presenting to the ED.
...
1
2
3
4
...